You are here

Tapering Off Addictive Therapies

August 2, 2016 Print

Recent studies show more American adults are filling prescriptions for benzodiazepines and are receiving increasing quantities of medication throughout their course of treatment. At the same time, 31 percent of the nearly 23,000 prescription overdose deaths in 2013 involved this class of drug.

“While benzodiazepines have their place in treatment, they have been over prescribed especially in the elderly population and many patients have a hard time tapering off them,” said Olivera Bogunovic, MD, medical director of Ambulatory Services and head of the benzodiazepine withdrawal program within the Division of Alcohol and Drug Abuse at McLean Hospital. “With very rapid inpatient tapering, the relapse rate can be as high as 50 percent.”

Olivera Bogunovic
Olivera Bogunovic, MD, medical director of ambulatory services for the Division of Alcohol and Drug Abuse

Dr. Bogunovic’s benzodiazepine withdrawal program uses a safe and slow taper process with psychiatric support, individualized to each patient. It starts with a full assessment of the patient’s condition and current withdrawal symptoms.

The program has treated patients ranging in age from 18 to mid-70s. Some of the patients became addicted to the medication and were abusing it, while others were taking the medication as prescribed but developed side effects and had trouble discontinuing use on their own or with their physician.

“It can take several months or up to one year for a successful taper,” she said. “Our program has been successful because it offers the intense, personalized attention that some patients need to manage symptoms and allows them to break free of the medication.”

Pat, now 34, has successfully gone through the program. In recovery from opioid addiction since 2010, Pat wanted to be free of the Klonopin he had taken for years to control performance-based anxiety in his high-stress job.

“I had to take more and more to get the same level of anxiety relief. I ended up on 20 milligrams a day. I didn’t want to be chained down to this really addictive substance anymore,” Pat said. “At the same time, the mental side effects of coming off the drug were really terrifying.”

With the help of Dr. Bogunovic and the rest of his treatment team, Pat added Neurontin to his treatment and over the course of 10 months, slowly tapered off of Klonopin.

“I feel like myself again, and I have so much gratitude,” said Pat. “I recognize how lucky I am to have this amazing team and parents and a girlfriend who are supportive. It’s almost impossible to do this by yourself in a vacuum.”